Hail, Guernsey
- When
- April 16, 4:45 PM EST
- Where
- Guernsey County, 0.87 mi SW of Stop
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.960, -81.560
A cold front slowly moving across the Ohio Valley was the focus for the development of scattered thunderstorms, some of which were severe, through the evening hours of the 16th of April. While cloud cover kept instability weak, some deep layer shear helped maintain some storms to severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A cold front slowly moving across the Ohio Valley was the focus for the development of scattered thunderstorms, some of which were severe, through the evening hours of the 16th of April. While cloud cover kept instability weak, some deep layer shear helped maintain some storms to severe levels. Quarter sized hail and wind damage was reported in portions of western Pennsylvania, eastern Ohio, and northern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 16, 3:31 PM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 431 PM EDT TUE APR 16 2013 .SYNOPSIS... SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS A COLD FRONT SLIDES ACROSS THE REGION. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... WHILE AMPLE CLOUD COVER HAS REMAINED ACROSS THE REGION TODAY...SURFACE TEMPERATURES AND DEWOPINTS OUT AHEAD OF THE COLD FRONT HAVE STILL REBOUNDED QUITE NICELY ALLOWING FOR AN INCREASE IN CAPE TO NEAR 1000J/KG FOR SOUTHERN PORTIONS OF THE REGION. THIS IS EXPECTED TO CONTINUE AND WHILE THE BETTER INSTABILITY AND SHEAR CURRENTLY DO NOT LINE UP WELL...THIS COULD CHANGE AS ANOTHER SHORTWAVE APPROACHES THE COLD FRONT AS IT GRADUALLY SAGS SOUTHWARD. GIVEN THIS...CANNOT RULE OUT A FEW THUNDERSTORMS MAINTAINING THEMSELVES TO SEVERE LEVELS. THUS...AFTER COLLABORATION WITH SURROUNDING OFFICES AND THE STORM PREDICTION CENTER...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 11PM THIS EVENING. BASED ON THE MOST RECENT HRRR AND OTHER HI-RES MODELS...THE LINE OF SHOWERS SHOULD REACH THE SOUTHERN HALF OF THE REGION OVERNIGHT BEFORE THE BOUNDARY STALLS OVER SOMEWHERE ALONG THE MASON DIXON LINE. WARM NR TERM TEMPS WERE FORECAST USING A BLEND OF GUIDANCE AND THE LATEST OBSERVATION TRENDS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... STALLED FRONT WILL DRIFT NORTHWARD WED...BUT APPEARS TO ALMOST WASH OUT AS RIDGES STRENGTHENS OVER THE UPPER OHIO VALLEY. THE FRONT WILL BE FORCED NORTHWARD AS THE MAIN SFC LOW SWINGS OUT OF THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. THE HEIGHT RISES ARE IN RESPONSE TO A LARGE TROUGH WHICH WILL DIG INTO THE ROCKIES. WILL INCLUDE THE CHC FOR SHOWERS AND STORMS WED AS AN UPPER LEVEL WAVE WILL CREST THE TOP OF THE BUILDING RIDGE. AREA WILL LIE IN THE WARM SECTOR BY WED NIGHT AND REMAIN THERE THROUGH THU. EXPECT WED NIGHT TO REMAIN DRY WITH SCT SHOWERS/STORMS POSSIBLE THU WITH DAYTIME HEATING. UNDER SOUTHERLY FLOW...TEMPS WILL RISE ABOVE NORMAL ON THU. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A CDFNT SHOULD BE EXITING THE RGN FRI EVE...WITH ANY SHRA/TS CHCS ENDG FRI NGT. AN UPR LVL TROF IS EXPD TO MOVE ACRS THE GT LKS RGN SAT...BUT MOISTURE IS LMTD SO KEPT FCST DRY ATTM. HIGH PRES BLDS IN SAT NGT THRU MON NGT UNTIL A CDFNT APRCHS FM THE W ON TUE WITH ANOTHER CHC FOR SHRA/TS. TEMPS SHOULD BE BLO AVG LVLS OVR THE WKEND...WITH A WRMG TREND ERLY NXT WK. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. THINK THAT A BRIEF PERIOD OF TSRA REMAINS POSSIBLE WITH THE FRONT AS IT PASSES. GUSTY SW WNDS LATE THIS AFTN SHOULD SHFT TO THE W AND THEN N THIS EVE AFT FROPA. MVFR CIGS WILL REMAIN A POSSIBILITY AT FKL/DUJ INTO THE EVE...OTRW GENL LOW END VFR CIGS FCST OUTSIDE OF ANY PCPN ACRS THE RGN. .OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/... THE FNT WL MOVE BACK N AS A WRMFNT WED NGT INTO THU WITH BRF RESTRNS PSBL. A CDFNT WL MOVE E ACRS THE RGN FRI WITH SHRA/TS RESTRNS BEFORE HI PRES BLDS IN SAT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 406 PM EDT TUE APR 16 2013 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-022-172015- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 406 PM EDT TUE APR 16 2013 ...SEVERE THUNDERSTORM WATCH 111 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-172015- GARRETT-PRESTON-TUCKER- 406 PM EDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT TUE APR 16 2013
OHZ057-058-068-162200-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
521 PM EDT TUE APR 16 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NOBLE...SOUTHEASTERN
MUSKINGUM AND SOUTHWESTERN GUERNSEY COUNTIES...
AT 517 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF RURALDALE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
RURALDALE... BLUE ROCK STATE PARK...
HIGH HILL... CUMBERLAND... BELLE VALLEY...
DUDLEY... WOLF RUN STATE PARK...
CALDWELL... SENECAVILLE... SENECA LAKE PARK...
SARAHSVILLE...
THE FOLLOWING HIGHWAY WILL BE IMPACTED...
I-77 IN OHIO BETWEEN MILE MARKERS 23 AND 38.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3996 8141 3973 8132 3968 8164 3975 8165
3976 8188 3982 8191The Pittsburgh radar (KPBZ), 130 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Emergency management reported a tree down on power lines in Newton Township.
Law enforcement reported trees down on Ozark Eddy Bridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449647, 449648, 449649, 449651, 449650, 449652.